Hail, Sumner
- When
- May 12, 8:57 AM CST
- Where
- Sumner County, 0.7 mi SW of Perth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.163, -97.510
The hail was mostly pea size but a few were as large as quarter size.
Widely scattered thunderstorms developed during the mid day hours of May 12th, 2009. The elevated thunderstorms developed along a moisture return axis across South Central Kansas to produce numerous quarter size hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Widely scattered thunderstorms developed during the mid day hours of May 12th, 2009. The elevated thunderstorms developed along a moisture return axis across South Central Kansas to produce numerous quarter size hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 12, 6:40 AM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 740 AM CDT TUE MAY 12 2009 .UPDATE... .AVIATION...12Z TAFS KRSL/HUT/KICT TWO ELEMENTS PROMPTED AVIATION UPDATES TO THE ABOVE TAFS. IFR CIGS HAVE JUST BEEN REALIZED OVER KICT & KHUT WITH BOTH REPORTING OVC009. WITH UPSTREAM ASOS SITES REPORTING IFR CIGS OF 600-800FT HAVE GONE AHEAD & ASSIGNED IFR CIGS TO KICT FOR THE REMAINDER OF THE 12/12Z PERIOD AS ALL SHORT-TERM MODEL SOUNDINGS SUPPORT SUCH A FORECAST. ADMITTEDLY...FELT A BIT AWKWARD GOING WITH WITH A 1-LINE TAF UNDER THESE CIRCUMSTANCES BUT CAREFUL REVIEW OF ALL SHORT-TERM MODELS STRNGLY INDICATE SUCH A SCENARIO FOR THE AIR CAPITAL. KRSL WAS UPDATED AS A FEW ISOLATED TSRA HAVE DEVELOPED 25SW OF THE TERMINAL & HAVE THEREFORE ASSIGNED VCTS THYROUGH 12/15Z. && .PREV DISCUSSION... /ISSUED 648 AM CDT TUE MAY 12 2009/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU LOWERING CIGS THE PRIMARY CONCERN OF THE 12/12Z TAF CYCLE...AS SFC TROF GRADUALLY STRENGTHENS ALONG CO/KS BORDER TO ENABLE RICHER LWR DECK MOISTURE TO CONTINUE STREAMING N/NE ACROSS KS. IT IS LIKELY THAT IFR CIGS (800FT) WILL BE REALIZED OVER KICT & KHUT BY 12/15Z WITH SUCH CIGS REACHING KSLN 12/20Z. A WEAK MID-LEVEL TROF 10KFT SPRINTING E/NE ACROSS KS WILL INDUCE SCT/WIDELY SCT -SHRA OVER THE KICT JURISDICTION FOR MOST OF THE DAY. HOWEVER DO NOT EXPECT MAJOR VSBY RESTRICTIONS AS FLOW JUST OFF THE DECK REMAINS QUITE STRONG THROUGHOUT THE 12/12Z TAF PERIOD. PREV DISCUSSION... /ISSUED 337 AM CDT TUE MAY 12 2009/ DISCUSSION... CONFIDENCE IN FINE DETAILS OVER THE NEXT THREE DAYS IS LACKING AND THESE DETAILS WILL HAVE A BIG IMPACT ON RESULTANT FORECAST. RELATIVELY MOIST AND WEAKLY FORCED ATMOSPHERE WILL BE IN PLACE EARLY UNTIL SHORTWAVE KICKS FRONT INTO THE AREA. LATEST RUNS SEEM A BIT AGGRESSIVE WITH SOUTH PUSH ON FRONT WED NIGHT...GIVEN ZONAL UPPER FLOW AND HIGH REMAINING ACROSS THE NORTHERN PLAINS. TODAY-TONIGHT: CLOUDS SHOULD CONTINUE TO INCREASE THIS MORNING. ISOLATED THUNDERSTORMS HAVE ALREADY DEVELOPED IN WESTERN KS PER RADAR ECHOES AND LIGHTNING PLOTS. EXPECT THIS AREA TO EXPAND AND MOVE INTO THE FORECAST AREA THIS MORNING...WITH BEST COVERAGE ACROSS SOUTHEAST KS. TEMPERATURES TODAY WILL BE LIMITED DUE TO CLOUDS AND PRECIPITATION. WINDS AND INCREASING MOISTURE WILL KEEP TEMPERATURES RATHER MILD OVERNIGHT. AS ALLUDED TO LAST NIGHT RATHER STEEP LAPSE RATES WILL BE PRESENT ALOFT TONIGHT. IF ANY STORMS ARE ABLE TO DEVELOP...IT COULD GET QUITE BUSY...BUT AT THIS TIME...IT LOOKS LIKE FORCING RELATIVE TO CONVECTIVE INHIBITION IS LOW. WED: EXTREMELY TOUGH FORECAST...DESPITE FAIRLY GOOD MODEL CONSENSUS ON FRONT LOCATION/TIMING. THE PROBLEM IS BOTH AREAL/TEMPORAL EXTENT OF GRUNGE AND RESULTANT IMPACT ON TEMPERATURES AND INSTABILITY. CURRENT THINKING IS EXTENSIVE GRUNGE WILL OCCUR IN THE MORNING AND EARLY AFTERNOON...WITH BRIEF/RAPID CLEARING MID AFTERNOON ALLOWING FAIRLY QUICK SPIKE IN TEMPERATURES. WITH RAPID DEVELOPMENT OF STORMS IN THE VICINITY OF FRONT...CLOUDS WILL INCREASE AGAIN. FAR NORTHWEST SECTIONS SHOULD HAVE QUITE A BIT OF INSOLATION IN THE AFTERNOON WHICH WHEN COMBINED WITH RELATIVELY DRY POST-FRONTAL AIR AND DOWNSLOPE FLOW...SHOULD ALLOW TEMPERATURES TO WARM NICELY. SEVERE POTENTIAL ROUGHLY EAST OF I-35 IS LIKELY GOING TO BE CONDITIONAL ON HODOGRAPH. MODELS CURRENTLY SUGGEST FAIR AMOUNT OF VEERING OF SURFACE WINDS WELL IN ADVANCE OF FRONT...WHICH WOULD SIGNIFICANTLY LIMIT LOW LEVEL CONVERGENCE AND SHEAR. NORTH AMERICAN MODEL BUFR SOUNDINGS NEAR TOWANDA ARE RATHER TELLING BETWEEN 17-19 UTC...WITH SIMULTANEOUS LOSS OF BOTH 0-1KM SHEAR/CONVECTIVE INHIBITION. HEFTY CONVECTIVE AVAILABLE POTENTIAL ENERGY HOWEVER WILL REMAIN IN PLACE. GIVEN UNCERTAINTY...WILL NOT MENTION SEVERE IN GRIDS...BUT WILL MENTION CONDITIONAL RISK IN HAZARDOUS WEATHER OUTLOOK. WED NIGHT-THU: LATEST RUNS ARE HINTING AT A MORE COMPLICATED SCENARIO THIS PERIOD. APPEARS THAT ZONAL UPPER FLOW AND TRACK OF SHORTWAVE MAY RESULT IN FRONT STALLING IN NORTHERN OK WED NIGHT. WITH RETURN FLOW DEVELOPING ON THU...PRECIPITATION COULD SPREAD BACK IN THE FORECAST AREA BY THU AFTERNOON. HAVE INSERTED SMALL PROBABILITY OF PRECIPITATION MAINLY ALONG THE OK BORDER FOR THIS...BUT SIGNIFICANT CHANGES MAY BE REQUIRED WITH LATER SHIFTS. OF PARTICULAR CONCERN COULD BE FLOODING ISSUES WITH SLOW/RETREATING FRONT AND RECENT RAINFALL ACROSS SOUTHEAST KS. FRI-MON: NO CHANGES EXCEPT FOR MINOR TWEAKS TO TEMPERATURE FORECASTS FOR CLIMATOLOGY DURING THE PERIOD. -HOWERTON AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU CLOUD CEILINGS WILL GRADUALLY LOWER ACROSS CENTRAL AND SOUTH CENTRAL KANSAS TOWARDS DAYBREAK...AS LOW LEVEL MOISTURE CONTINUES TO STREAM INTO THE AREA. ISENTROPIC LIFT OF THIS MOISTURE WILL SPARK OFF SOME SHOWERS AND THUNDERSTORMS DURING THE MORNING AND AFTERNOON HOURS ON TUESDAY. EXPECTING MAINLY MVFR CIGS WITH SOME IFR CONDITIONS POSSIBLE AT TIMES...HOWEVER WILL GO WITH PREVAILING LOW MVFR CIGS FOR ALL TAF SITES. THE PRECIPITATION WILL TAPER OFF BY LATE AFTERNOON AND EVENING WITH LOW LEVELS EXPECTED TO MOISTEN UP...WHICH COULD LEAD TO SOME IFR CLOUD HEIGHTS DURING THE EVENING HOURS. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 65 78 52 / 50 10 20 10 HUTCHINSON 69 64 77 48 / 40 10 10 10 NEWTON 67 64 75 46 / 50 10 20 10 ELDORADO 69 66 76 49 / 60 10 30 10 WINFIELD-KWLD 69 66 80 52 / 60 10 30 20 RUSSELL 71 62 75 42 / 20 20 10 0 GREAT BEND 71 63 75 44 / 20 20 10 0 SALINA 68 64 78 47 / 40 20 10 10 MCPHERSON 67 64 76 47 / 40 10 10 10 COFFEYVILLE 71 65 83 55 / 70 20 50 60 CHANUTE 68 65 79 55 / 70 20 50 40 IOLA 68 65 78 55 / 70 20 50 30 PARSONS-KPPF 70 64 80 54 / 70 20 50 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 532 AM CDT TUE MAY 12 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 532 AM CDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT RIVER FLOODING CONTINUES ALONG PORTIONS OF THE NEOSHO RIVER. REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE DETAILS. NICKEL SIZED HAIL AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE ALSO EXPECTED ON WEDNESDAY AND WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA. SEVERE STORMS WILL BE LIKELY WEDNESDAY AFTERNOON AND WEDNESDAY EVENING SOUTHEAST OF THE KANSAS TURNPIKE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. IN ADDITION LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS. STORMS COULD RETURN TO AREAS NEAR THE OKLAHOMA BORDER ON THURSDAY. FLOODING COULD OCCUR DUE TO RECENT HEAVY RAIN AND PROLONGED RAINFALL THURSDAY. THERE IS CONSIDERABLE UNCERTAINTY HOW LONG THE RAIN COULD PERSIST...SO CONTINUE TO CHECK FOR LATER UPDATES. ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY AND FRIDAY NIGHT. STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT ON FRIDAY AFTERNOON...AND BECOME MORE NUMEROUS FRIDAY NIGHT. ANY STORMS OF THESE WILL HAVE A GOOD CHANCE OF BECOMING SEVERE. FLOODING WILL ALSO BECOME A THREAT...ESPECIALLY FRIDAY NIGHT AS THE STORMS BECOME MORE WIDESPREAD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT WILL LIKELY BE NEEDED LATE AFTERNOON WEDNESDAY AND WEDNESDAY EVENING FOR LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 907 AM CDT TUE MAY 12 2009 KSZ091-092-121500- HARPER-SUMNER- 907 AM CDT TUE MAY 12 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND SUMNER COUNTIES... AT 906 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 6 MILES SOUTHEAST OF ANTHONY...AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 929 AM CDT TUE MAY 12 2009 KSZ092-121500- SUMNER- 929 AM CDT TUE MAY 12 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SUMNER COUNTY... AT 928 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF BLUFF CITY...OR 16 MILES EAST OF ANTHONY...AND MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The Wichita radar (KICT), 55 km away, was scanning. The volume nearest the first event began at 14:55 UTC.
17 hail, 3 flood, 2 heavy rain. Local standard time, as filed.
The hail was mostly pea size but a few were as large as quarter size.
A spotter repored 6 to 8 inches of water over Highway 160 just west of Winfield.
The hail covered the ground up to an inch deep, making the ground white.
Three inches of rainfall fell across the area.
Rainfall of 1.04 inches fell in less than 30 minutes.
Water was covering Highway 160 east to Oak Valley Road.
Two to four inches of rainfall caused flooding of county roads throughout the county including some low water crossings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170309, 170310, 170311, 170312, 170313, 170319, 170323, 170325, 170353, 170326, 170327, 170328, 170330, 170331, 170345, 170348, 170346, 170350, 170351, 170352, 170355, 170356.